Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 3, NWS Houston/Galveston, TX

March 11, 2018Brazoria County, Galveston County, Matagorda County, Texas

NWS Houston/Galveston, TX issued this wind advisory at Mar 11, 2018, 3:11 PM CDT for Brazoria County, Galveston County, Matagorda County, Texas. It took effect at Mar 11, 2018, 5:00 PM CDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2018, 3:11 PM CDT (20:11 UTC)
In effect from
Mar 11, 2018, 5:00 PM CDT
Expired
Mar 12, 2018, 7:00 AM CDT
In force
14 hr
Issued by
NWS Houston/Galveston, TX

Counties Brazoria County, TX, Galveston County, TX, Matagorda County, TX

The radar

The Houston radar (KHGX), 54 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 8.2 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2018-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1042 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2018-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1042 J/kg
Mixed-layer CIN
-256 J/kg
Mixed-layer LCL
870 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

555 
WWUS74 KHGX 112011
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
311 PM CDT Sun Mar 11 2018

...Windy Conditions Along the Gulf Coast Tonight Into Monday
Morning...

.Northerly winds are strengthening in the wake of a cold front
across the area. While widespread gusty conditions are being seen,
the strongest winds are expected right along the coast,
particularly along the barrier islands of Matagorda and Galveston
Bays. Winds there should strengthen through the evening and peak
overnight, before gradually diminishing through tomorrow morning.

TXZ236>238-120415-
/O.NEW.KHGX.WI.Y.0003.180311T2200Z-180312T1800Z/
Brazoria-Galveston-Matagorda-
Including the cities of Alvin, Angleton, Bay City, Freeport, 
Friendswood, Galveston, Lake Jackson, League City, Palacios, 
Pearland, and Texas City
311 PM CDT Sun Mar 11 2018

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT MONDAY...

The National Weather Service in Houston/Galveston has issued a
Wind Advisory, which is in effect until 1 PM CDT Monday. 

* EVENT...North winds up to 25 mph, with frequent higher gusts. 
  The strongest gusts may be as high as 35 mph.

* TIMING...Strengthening this evening, peaking overnight, and
  slowly diminishing through the morning hours.

* IMPACT...Hazardous travel conditions for high profile vehicles,
  especially along elevated roadways and bridges. Loose, light
  objects in open areas may be blown about.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along roads oriented parallel to the
coast.

&&

$$
2 follow-up statements
289 
WWUS74 KHGX 120445
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
1145 PM CDT Sun Mar 11 2018

...Windy Conditions Along the Gulf Coast Tonight...

.Northerly winds have strengthened in the wake of Sundays cold 
frontal passage. The strongest winds are expected along the 
immediate coast, particularly along the barrier islands of 
Matagorda and Galveston Bays. Winds there should strengthen 
through the evening and peak overnight, before gradually 
diminishing through tomorrow morning.

TXZ236>238-121800-
/O.CON.KHGX.WI.Y.0003.000000T0000Z-180312T1800Z/
Brazoria-Galveston-Matagorda-
Including the cities of Alvin, Angleton, Bay City, Freeport, 
Friendswood, Galveston, Lake Jackson, League City, Palacios, 
Pearland, and Texas City
1145 PM CDT Sun Mar 11 2018

...WIND ADVISORY REMAINS IN EFFECT...

* EVENT...North winds up to 25 mph, with frequent higher gusts. 
  The strongest gusts may be as high as 35 mph. 

* TIMING...Strengthening this evening, peaking overnight, and 
  slowly diminishing through the morning hours. 

* IMPACT...Hazardous travel conditions for high profile 
  vehicles, especially along elevated roadways and bridges. 
  Loose, light objects in open areas may be blown about. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along roads oriented parallel to the
coast.

&&

$$
758 
WWUS74 KHGX 120905
NPWHGX

URGENT - WEATHER MESSAGE
National Weather Service Houston/Galveston TX
405 AM CDT Mon Mar 12 2018

...Wind Advisory in Effect Through 7 AM...

.Strong north winds of 15 to 25 miles per hour will gradually
diminish later this morning. The Wind Advisory will remain in 
effect through 7 AM this morning.

TXZ236>238-121200-
/O.EXT.KHGX.WI.Y.0003.000000T0000Z-180312T1200Z/
Brazoria-Galveston-Matagorda-
Including the cities of Alvin, Angleton, Bay City, Freeport, 
Friendswood, Galveston, Lake Jackson, League City, Palacios, 
Pearland, and Texas City
405 AM CDT Mon Mar 12 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 7 AM CDT THIS MORNING...

* EVENT...North winds 15 to 25 mph, with frequent higher gusts.

* TIMING...Sustained north winds will prevail early this morning
  and then slowly diminish this morning.

* IMPACT...Hazardous travel conditions for high profile 
  vehicles, especially along elevated roadways and bridges. 
  Loose, light objects in open areas may be blown about. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drivers of vans...campers...trailers...and other high-profile
vehicles should be alert to the danger of these winds...
especially when driving along roads oriented parallel to the
coast.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Mar 11, 1:38 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 11, 1:38 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
138 PM CDT Sun Mar 11 2018

.AVIATION...
Cold front pushing south through the region. A mix of VFR/MVFR
across the region with prefrontal trough and outflow giving a few
area terminals a brief improvement to VFR (and north to northeast
winds). The cold front nosing south through the CLL-66R areas much
more quickly and lagging by 1 to 3 hours across the eastern areas
including most of the TAF sites. Band of virga/light rain
streaming toward the area from the west and should expand across
the remainder of the southern portions of the area this afternoon.
Rainfall should be relatively light with very minor aviation
impacts. Gusty north winds of 20-30 knots likely post-FROPA.
Drier air overspreads the region and should lead to VFR conditions
tonight with only CI/CS lingering after 09z.
45

&&

.PREV DISCUSSION... /ISSUED 935 AM CDT Sun Mar 11 2018/

UPDATE...

The radar has been pretty empty to date, but we are finally seeing
it start to fill in a little over our area with some light
showers. These showers may not even be heavy enough for much
measurable precipitation, so still keep PoPs today relatively low.
Though the best environment remains to our east, do conservatively
hang onto mention of an isolated thunderstorm near/east of
Houston, as there is some instability to tap into if the cap can
somehow be breached. With the front even a bit slower to make it
into the area, it may give us the best possible chance to do this
(still not a good chance). On the temp side, mostly just glide the
obs into the forecast - with the slower front, very much prefer
the previous shift's idea of overshooting the guidance with some
late pre-frontal warmth before cooler air moves in.

Luchs

PREV DISCUSSION... /ISSUED 632 AM CDT Sun Mar 11 2018/

AVIATION [12Z TAF Issuance]...
Low-end MVFR conditions and breezy SW winds will continue for
most of the morning ahead of an approaching cold front. The cold
front and associated showers should push through during the mid to
late morning, with gusty N to NNW winds in its wake. A prefrontal
trof ahead of the front will make the wind shift more gradual
instead of a sudden sharp change. Isolated thunderstorms are
possible with the front, but confidence is too low to include in
the taf this cycle. Best chances for thunder if it were to occur
are probably at KUTS and KCXO. Conditions will improve to VFR
later today, with the breezy N winds finally starting to slack off
a little towards the end of the taf period. 11

PREV DISCUSSION... /ISSUED 413 AM CDT Sun Mar 11 2018/

DISCUSSION...
At 3 AM, a weak area of low pressure was located over central
Texas with a warm front extending east of the low into northern
LA and a weak trough of low pressure extending S-SW of the low. A
cold front extended from central AR to the low and then west of
the low toward Midland. As the low moves east, it will drag a cold
front through the CWA reaching College Station between 8-9 AM,
Houston around 11 Am and then to the coast around 1 PM. Weak and
widely scattered showers possible along the boundary. Forecast
soundings still show the best potential for precipitation to be
behind the front as PW values increase to around 1.30 inches and
the strong capping inversion in place weakens. There is quite a
bit of lift above 850 mb and lapse rates steepen so isolated
thunderstorms possible mainly over the eastern half of the region.
Fcst soundings still show some dry air in the 85-70 mb layer
which probably will limit coverage/intensity. At this time,
probably just get some pesky showers with very light amounts.
Temps are tricky today and timing the onset of cold air advection
behind the front will wreak havoc with temps. The warm start
supports temps at least warming into the upper 70s over the south
and have some concerns that these values might be a bit
conservative. Over the north, if the front comes in faster, the
lower 70s might be too warm. North winds will increase behind the
front this afternoon but at this time feel sustained winds will
remain below advisory criteria (25 mph). Winds will, at times,
gust above 25 mph. Some concern that the speed and orientation of
the winds will drive water out of Galveston Bay and low water may
become an issue. Tides are currently a foot above normal and not
sure the duration of the offshore wind will be long enough to
create an issue. Will continue to monitor.

Clouds will hang around this evening and begin to clear from north
to south between 03-09z with clear skies by Monday morning. The
upper flow becomes oriented NW to SE across East Texas on Monday
as upper level ridging develops over the western high plains.
Surface high pressure will build into the central plains and move
very slowly to the E-SE. The week ahead looks dry and seasonably
cool. 850 mb temps remain below 5 C through Wednesday. MEX numbers
look reasonable so did not deviate much from the numerical output.

The upper ridge flattens out on Friday and the upper flow becomes
zonal. The surface high is well east of the area and onshore winds
will continue to draw low level moisture back into the region.
Could get some weak showers late Thursday as the warmer air
returns but most areas will likely remain dry. PW values climb
next weekend and reach 1.45 inches on Saturday. Despite the
increase in PWs, the moisture profile looks dry and strong capping
at the 850 mb level should limit the potential for showers. 43

MARINE...
Light to occasionally moderate southerly winds and areas of sea fog
will continue until a cold front pushes off the coast this
afternoon. Strong N to NNW winds with gusts to gale force and
building seas are expected late this afternoon through Monday
morning, and a Small Craft Advisory has been issued for all waters.
Although tide levels are currently running at around 1 foot above
normal, these strong winds could cause some low water issues in the
bays around low tide Monday morning. Winds slacken Monday night
before gradually becoming onshore again by late Wednesday. 11

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      72  44  62  40  64 /  20  10   0   0   0
Houston (IAH)              79  48  64  44  67 /  30  10   0   0   0
Galveston (GLS)            77  53  62  54  64 /  20  10   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...Small Craft Advisory from 5 PM this afternoon to 1 PM CDT Monday
     for the following zones: Coastal waters from Freeport to
     the Matagorda Ship Channel out 20 NM...Coastal waters from
     High Island to Freeport out 20 NM...Galveston Bay...
     Matagorda Bay...Waters from Freeport to the Matagorda Ship
     Channel from 20 to 60 NM...Waters from High Island to
     Freeport from 20 to 60 NM.

&&

Discussion...25
Aviation/Marine...45
Hazardous weather outlook, Mar 11, 3:35 AM CDT, 11 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
335 AM CDT Sun Mar 11 2018

TXZ163-164-176>179-195>200-210>214-226-227-235>238-120845-
Austin-Brazoria-Brazos-Burleson-Chambers-Colorado-Fort Bend-
Galveston-Grimes-Harris-Houston-Jackson-Liberty-Madison-Matagorda-
Montgomery-Polk-San Jacinto-Trinity-Walker-Waller-Washington-
Wharton-
335 AM CDT Sun Mar 11 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

A chance of showers and isolated thunderstorms will be possible
later today in the wake of a cold front. North winds will increase
to 15 to 20 miles per hour behind the front.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ330-335-350-355-370-375-120845-
Coastal waters from Freeport to the Matagorda Ship Channel out
20 NM-Coastal waters from High Island to Freeport out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to the Matagorda Ship Channel from 20 to
60 NM-Waters from High Island to Freeport from 20 to 60 NM-
335 AM CDT Sun Mar 11 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

A cold front will cross the coastal waters early this afternoon.
North winds will increase to 15 to 25 knots behind the front and
increase further tonight to 20 to 25 knots and gusty. A Small
Craft Advisory is in effect for late this afternoon through early
Monday. The strong offshore flow will lower water levels in
Galveston Bay, but at this time, a Low Water Advisory does not
look required.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong north winds will prevail into Monday and then begin to
slowly diminish.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 3:58 AM CDTSmall Craft AdvisoryHGX33 hr

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.